Drugs are well known causes of eosinophilic lung disease. In many patients, drug-induced eosinophilic lung disease presents with transient eosinophilic infiltrates that disappear after discontinuation of the drug. Some patients, however, experience a fulminant, acute eosinophilia-like disease. Recently, we experienced a case of amitriptyline-associated acute eosinophilic pneumonia with respiratory failure in a diabetic hemodialysis patient. Eight days after treatment with amitriptyline, sudden fever, chill, dry cough and dyspnea developed. Subsequently, multiple patch consolidations appeared on the chest radiographs. Bronchoalveolar lavage (BAL), established a diagnosis of acute eosinophilic pneumonia. After immediate discontinuation of amitriptyline, a rapid clinical and radiological improvement was observed. The present case indicates that the possibility of acute eosinophilic pneumonia should be fully considered in dialysis patients developing unexplained respiratory symptoms while on amitriptyline therapy.
All Science Journal Classification (ASJC) codes
- General Medicine